Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Denver/Boulder, CO

February 17, 20184 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Feb 17, 2018, 3:15 PM MST for 4 counties in Colorado. It took effect at Feb 18, 2018, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2018, 3:15 PM MST (22:15 UTC)
In effect from
Feb 18, 2018, 11:00 AM MST
Expired
Feb 18, 2018, 5:00 PM MST
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS85 KBOU 172215
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
315 PM MST Sat Feb 17 2018

COZ241-172315-
/O.CAN.KBOU.FW.A.0001.180218T1800Z-180219T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
315 PM MST Sat Feb 17 2018

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR CENTRAL ELBERT AND EASTERN DOUGLAS COUNTIES ABOVE 
6000 FEET...

The National Weather Service in Denver has cancelled the Fire
Weather Watch.

$$

COZ246-247-181015-
/O.UPG.KBOU.FW.A.0001.180218T1800Z-180219T0000Z/
/O.NEW.KBOU.FW.W.0001.180218T1800Z-180219T0000Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
315 PM MST Sat Feb 17 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT COUNTY BELOW
600O FEET AND LINCOLN COUNTY...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM to 5 PM MST Sunday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 246 and 247.

* Timing...Gusty winds will increase by late Sunday morning as 
  humidities drop through the afternoon. Conditions will improve 
  by late Sunday afternoon.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...gusty winds and low humidities will be favorable for 
  rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
830 
WWUS85 KBOU 180516
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1016 PM MST Sat Feb 17 2018

COZ246-247-181330-
/O.CON.KBOU.FW.W.0001.180218T1800Z-180219T0000Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1016 PM MST Sat Feb 17 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 5 PM MST
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT
COUNTY BELOW 600O FEET AND LINCOLN COUNTY...

* Affected Area...Fire Weather Zones 246 and 247.

* Timing...Gusty winds will increase by late Sunday morning as 
  humidities drop through the afternoon. Conditions will improve 
  by late Sunday afternoon.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...gusty winds and low humidities will be favorable for 
  rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
303 
WWUS85 KBOU 181149
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
449 AM MST Sun Feb 18 2018

COZ241-182000-
/O.EXA.KBOU.FW.W.0001.180218T1800Z-180219T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
449 AM MST Sun Feb 18 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN
DOUGLAS AND CENTRAL ELBERT COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM this morning to 5 PM MST this afternoon.

* Affected Area...Fire Weather Zone 241.

* Timing...Gusty winds will increase during the morning hours as
  humidities continue to drop. Conditions will improve by late 
  Sunday afternoon.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...gusty winds and low humidities will be favorable for 
  rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ246-247-182000-
/O.CON.KBOU.FW.W.0001.180218T1800Z-180219T0000Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
449 AM MST Sun Feb 18 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR
EASTERN ELBERT COUNTY BELOW 600O FEET AND LINCOLN COUNTY...

* Affected Area...Fire Weather Zones 246 and 247.

* Timing...Gusty winds will increase by late Sunday morning as
  humidities drop by afternoon. Conditions will improve by late 
  Sunday afternoon.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...gusty winds and low humidities will be favorable for 
  rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
755 
WWUS85 KBOU 190002
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
502 PM MST Sun Feb 18 2018


COZ241-246-247-190115-
/O.EXP.KBOU.FW.W.0001.000000T0000Z-180219T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
502 PM MST Sun Feb 18 2018

...RED FLAG WARNING EXPIRED AT 5 PM MST THIS AFTERNOON FOR WIND 
AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT COUNTY BELOW 6000 
FEET AND LINCOLN COUNTY...

Conditions are expected to gradually improve through the early
evening hours, therefore the Red Flag Warning has been allowed to
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Feb 17, 10:25 AM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Feb 17, 10:25 AM MST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1025 AM MST Sat Feb 17 2018

.UPDATE...
Issued at 1025 AM MST Sat Feb 17 2018

Indications from the morning model runs are that winds will be
increasing again this afternoon and evening over the mountains and
foothills. Will let the High Wind Warning continue. Temperature
forecasts seem to be on track and skies are mostly sunny, so no
need to make any changes to the forecast at this time.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM MST Sat Feb 17 2018

Strong and very erratic winds in the mtns and foothills materialized
overnight as expected. Gusts in the 50 to 80 mph range were common
up along the Continental Divide and east slopes of the Front Range.
Saw one gust to 95 mph in the foothills west of Boulder around 2 AM
this morning. Gusty west-northwest winds also spread out onto the
plains overnight with gusts in the 30 to 50 mph range past few hours
across nern Larimer and northwest Weld Counties, and just south of
Larkspur along I-25 in southern Douglas County. The gusty winds kept
the boundary layer well mixed, resulting in warmer than expected
nocturnal temps. The right front quad of a 100 kt nwly jet now
moving over northern sections of the CWA has combined with
increasing mtn top static stability and a well formed lee side mtn
wave have to produce the very windy conditions overnight.

Next several hours, should see a gradual reduction in wind speeds in
the mtns and on the plains with the jet core shifting east of the
area. Cross sections also indication a relaxation in the mtn wave
and a weakening on the cross mtn barrier flow. However northwest
winds may remain quite gusty across the northeast corner of the
state through the morning and early afternoon before winds shift to
a southerly component mid to late afternoon with a strong sfc high
setting up in western Kansas. This shift in winds will help to warm
temperatures into the low to mid 50s on the plains, with warmest
readings in downslope areas along the foothills and Palmer Divide.
In the high country, gusty west-northwest winds will continue
through the day with gusts in the 35-55 mph range on ridgetops and
east slopes of the Front Range.

Meanwhile, the scattered light snow showers in the nrn mtns at the
present time should come to an end in the next few hours with
increasing stability and mid-level drying.

Tonight...flow aloft strengthening again as it becomes zonal. Lee
troughing and the formation of another high amplitude mtn wave
should result in another round of fierce mtn top and lee slope
winds. Cross mtn barrier winds are forecast to peak after midnight
in the 70-80kt range, the core of which may move farther down the
east face of the Front Range than it did tonight. Therefore, could
see stronger Chinook winds near the base of the foothills overnight,
which will produce warmer overnight temps in this area. Gusts in the
50-85 mph range will once again be likely overnight in mtn and
foothill zones 33.34..35 an d 36. Therefore, the high wind warning
now in effect for this area will remain in effect until 8 AM
Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 400 AM MST Sat Feb 17 2018

Main concerns on Sunday will be continued high wind threat in the
mountains and foothills and elevated fire weather danger for
Sunday afternoon (see fire weather discussion below). Cross
sections show continue high wind threat Sunday morning with
50-70kt cross barrier flow and continue mountain top stable layer
until 16-17z and then stability/wave begins to break down.
Current high wind warning might be cutoff a bit too early but
won't make any adjustments at this time. Highest winds Sunday
afternoon will be confined to the highest elevations. Continue
warm temperatures on Sunday with readings in the 60s across lower
elevations.

Next broad upper trof will develop over the Great Basin late
Sunday and Monday with an associated cold front which will move
through the northeast plains Sunday night. Colder on Monday behind
the front and there will be increasing low level moisture with at
least a stratus deck developing by early Monday morning. Initially
moisture depth to shallow for any precip early Monday and then
better chance of snow on Monday night as moisture depth increases
with secondary cold front and strong jet aloft moves over the
plains Monday night and early Tuesday morning. Does not look like
a great snow maker, and generally a light snowfall event of 1-3
inches looks reasonable. Could be some banded snowfall with the
jet so there could be some localized higher amounts.

The mountains will also see their share of snowfall, especially
zone 31 and possibly 34 where those locations look to be under the
jet for a longer period of time. Most locales would expect close
to advisory amounts but too early in the plan for that yet.

Expect drier and moderating temperatures for Wednesday and
Thursday time period as flow backs around more westerly again.
With this flow, expect still gusty winds a times over the
mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1025 AM MST Sat Feb 17 2018

Winds will be the only aviation impact through the rest of today
and tonight. Winds at KDEN should remain out of the south to
southeast through the afternoon as a lee trough of low pressure
intensifies along the foothills. Later tonight, there is a chance
the winds will go more westerly as there will be a fair amount of
westerly wind occurring along the foothills. KBJC will deal with
periods of westerly wind all afternoon and overnight as a strong
winds develop in the mountains and foothills.

&&

.FIRE WEATHER...
Issued at 400 AM MST Sat Feb 17 2018

Elevated fire danger expected by Sunday afternoon as humidity
levels drop to 10-15 percent during the afternoon and gusty
southwest winds surface across the Palmer Divide. Will issue a
fire weather watch in those areas for Sunday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Sunday afternoon
for COZ241-246-247.

High Wind Warning until 8 AM MST Sunday for COZ033>036.

&&

UPDATE...Dankers
SHORT TERM...Baker
LONG TERM...Entrekin
AVIATION...Dankers
FIRE WEATHER...Entrekin
Hazardous weather outlook, Feb 17, 10:59 AM MST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MST Sat Feb 17 2018

COZ030>051-181800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MST Sat Feb 17 2018

...HIGH WIND WARNING FOR THE FRONT RANGE MOUNTAINS AND FOOTHILLS
WITH HIGH WINDS REDEVELOPING TONIGHT...
...FIRE WEATHER WATCH OVER THE PALMER DIVIDE SUNDAY AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong and gusty west winds of 40 to 55 mph will continue in the
mountains and higher Front Range foothills today. Northwest winds
of 20 to 35 mph can also be expected on the plains near the
foothills and along the Wyoming border. Tonight, chinook winds are
likely to become quite strong and gusty in the Front Range
mountains and foothills with gusts of 55 to 85 mph possible in
areas prone to high winds. A High Wind Warning remains in effect
for the the mountains and foothills due to the expected increase
in winds this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The strong winds in the Front Range mountains and foothills will
continue through Sunday morning and then decrease by afternoon.
Wind gusts from 65 to 80 mph will be possible in areas prone to
high winds, such as open terrain above timberline and east slopes
of the Front Range generally above 7000 feet.  Elevated fire
danger is expected over the Palmer Divide Sunday afternoon with
low humidities and gusty southwest winds.

After a dry and warm Sunday, another Pacific storm system is
expected to bring snow and much colder temperatures to the outlook
area Monday and Tuesday. It's possible that temperatures on the
plains Tuesday may not reach the 20 degree mark. Snow amounts with
this storm still remain uncertain at this time, but it appears
several inches of snow can be anticipated in the mountains, with
lighter snow accumulations over most of the plains. Dry and
warmer weather should then return to the outlook area Wednesday
and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
reports of strong winds will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 4:04 AM MSTFire Weather WatchBOUArapahoe, Douglas, Elbert, Lincoln11 hr
Feb 17, 3:26 PM MSTWinter Storm WatchBOUGrand, Jackson23 hr

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.